Washington, 2017

Flood in Washington, May 31, 2017

May 31, 2017 · NWS OTX · 1 event in 1 county or zone

Responding to spring time mountains snow melt, the Methow River achieved Flood Stage briefly on May 24th and then rose above Flood Stage on May 31st. Bottom land and fields along the river between Mazama and Pateros were inundated but no structures were threatened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Responding to spring time mountains snow melt, the Methow River achieved Flood Stage briefly on May 24th and then rose above Flood Stage on May 31st. Bottom land and fields along the river between Mazama and Pateros were inundated but no structures were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 31, 3:35 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, May 31, 3:35 AM PST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 AM PDT Wed May 31 2017

.SYNOPSIS...
Unsettled but near seasonal temperatures are expected through the
end of the work week. There is a chance of showers, with
afternoon and early evening mainly mountain thunderstorms
possible. Rises on rivers from the Cascades into north Idaho will
continue due to warm conditions. The weather pattern will be quite
progressive through the weekend and into the middle of next week
as a couple of weather disturbances are expected to move through
the region.

&&

.DISCUSSION...
Today through Thursday: Upper level trough will continue to impact
the Inland Northwest through Thursday. Southerly flow will keep
the moisture streaming in. Precipitable water values remain very
high - around an inch today and tomorrow. Showers with afternoon
and early evening thunderstorms is possible through Thursday.
Today the best threat of thunderstorms will stretch across the
higher terrain from the Okanogan Valley east into most of the
Idaho Panhandle. Thursday the trough continues to push weak waves
through the region with a better chance of more widespread showers
region wide. The afternoon thunder threat will be east of a line
from Republic to Ritzville to Pendleton. Temperatures today will
be a few degrees above average, thanks in part to the extensive
cloud cover overnight that has kept our temperatures about 10-15
degrees above average. Cloud cover will be extensive today, and
that will inhibit how warm we will get, and may have an impact on
the extent of our thunder. Thursday we continue to cool a few
degrees with mostly cloudy skies as well. /Nisbet

Thursday night through early Friday...One last weak short wave
will clip the northern zones Thursday night and early Friday as
the first low gets kicked out of the region for a lingering chance
for showers across the northeast zones. Any precipitation
associated with these showers will be light and quite variable.

Friday through Sunday...Model guidance has been consistent showing
a low pressure system moving out of the Gulf of Alaska and into
the eastern Pacific Friday morning, then lingering over the region
through Sunday. The low then splits on Monday with the best
dynamics heading into southern Oregon and a much weaker branch in
Southern B.C. early next week. Whew, you just do not see that very
often and it will be interesting to see how this pattern plays
out. High pressure will build in from the west ahead of this low
Friday afternoon for mainly dry conditions through Saturday.
South-southwest flow will allow increased moisture to move into
the region on Saturday. There will be increasing clouds through
the day Saturday and an outside chance for showers by late
afternoon over the north Cascades. Shower and thunderstorm chances
will increase Saturday night and Sunday as the low begins to
swing through the region and drags a cold front into the region.
This will likely be the most active portion of the extended
period. Cooler then normal temperatures on Friday will quickly
rebound on Saturday, before cooling off again Sunday.

Monday and Tuesday...Moisture will warp around the closed low
over southern Oregon and keep showers and afternoon thunderstorms
in the forecast for the Idaho Panhandle south into the Camas
Prairie and the Blue mountains. The showers may wrap as far back
to the west as the Palouse and the West Plains, but the focus will
be to the east. Across the western zones conditions will be dry
with variable clouds. Temperatures for the eastern zones will be
on the cool side of normal and above normal near the Cascades.

Wednesday...High pressure will once again build back into the
region from the west. Conditions will be warm and dry. This looks
to be short lived however, as yet another storm system is
possible by the end of next week. Tobin

&&

.AVIATION...
12Z TAFS: A mid level cold front will hang out over the region.
Best chance of showers will extend from NE Oregon and extend
across SE WA and the northern ID Panhandle through the morning.
Mid to high level clouds will remain over the region into the
early afternoon. Another shortwave disturbance will move in for
the afternoon and evening with another round of showers and
thunderstorms expected. Best chances will be over the northern WA
mtns and from the Northeast Blue Mtns into the southern to central
ID Panhandle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        72  54  69  50  70  49 /  20  20  50  20  10  10
Coeur d'Alene  73  53  68  48  69  46 /  30  30  60  40  10  10
Pullman        70  53  67  48  68  47 /  20  50  50  10  10   0
Lewiston       77  56  73  52  75  51 /  20  60  60  20  10   0
Colville       75  53  70  49  70  47 /  40  30  60  20  20  10
Sandpoint      74  50  67  44  67  42 /  30  50  60  40  20  10
Kellogg        75  47  66  44  65  43 /  30  60  70  40  10  10
Moses Lake     75  53  76  49  77  49 /  10  10  20  10   0   0
Wenatchee      74  56  73  52  73  50 /  10  10  20  10  10   0
Omak           75  53  74  49  75  49 /  40  10  30  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 30, 11:05 AM PST, 21 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1205 PM PDT Tue May 30 2017

IDZ002>004-026-027-WAZ031>036-041-044-311915-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
1205 PM PDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A cold front passage will result in a chance of thunderstorms.
Some of these thunderstorms could produce locally heavy downpours,
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The rest of the workweek will be cooler and continued
unsettled with some chances of thunderstorms.

IDZ001-WAZ037-038-042-043-311915-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
1205 PM PDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A cold front passage will result in a chance of thunderstorms.
Some of these thunderstorms could produce locally heavy downpours,
gusty winds and hail. In addition increased snowmelt will
continue or allow additional rises on area rivers and streams.
Localized mainstem river flooding is possible near the Cascades.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Increased snowmelt will allow for continued or additional rises
on area rivers and streams. Localized mainstem river flooding is
possible. Otherwise the rest of the workweek will be cooler and
continued unsettled with some chances of thunderstorms.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
May 31, 8:30 AM PST to 10:30 PM PST
Where
Okanogan County, 3.47 mi NE of Mazama to 6.32 mi S of Mazama
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
48.630, -120.339

The Methow River Gage at Pateros recorded a rise above the Flood Stage of 10.0 feet at 8:30 AM PST on May 31st. The river crested in Minor Flood at 10.3 feet at 4:00 PM May 31st and then dropped below the Flood Stage at 10:30 PM May 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699685.